Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 65, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at May 15, 2017, 10:41 PM CDT for Antelope County, Knox County, Nebraska. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 15, 2017, 10:41 PM CDT (03:41 UTC)
- Expired
- May 15, 2017, 11:15 PM CDT
- In force
- 34 min
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Antelope County, NE, Knox County, NE
The radar
The Sioux Falls radar (KFSD), 186 km from the middle of the area, began a volume at 03:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 3.7 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1237 J/kg
- Mixed-layer CIN
- -105 J/kg
- Mixed-layer LCL
- 2394 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 78 m²/s²
- 0-3 km storm-relative helicity
- 246 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.4
The text
As transmitted.
488
WUUS53 KOAX 160341
SVROAX
NEC003-107-160415-
/O.NEW.KOAX.SV.W.0065.170516T0341Z-170516T0415Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Omaha/Valley Nebraska
1041 PM CDT MON MAY 15 2017
The National Weather Service in Omaha has issued a
* Severe Thunderstorm Warning for...
Northwestern Antelope County in northeastern Nebraska...
Southwestern Knox County in northeastern Nebraska...
* Until 1115 PM CDT
* At 1040 PM CDT, a severe thunderstorm was located over Ewing, or 22
miles southeast of O'neill, moving northeast at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Clearwater, Orchard, Brunswick, Winnetoon, Royal, Ashfall Fossil
Beds State Historical Park and The Highway 14 And 59 Junction.
This includes the following highways...
Highway 275 IN Nebraska between mile markers 25 and 34.
Highway 20 IN Nebraska between mile markers 329 and 347.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4256 9831 4257 9797 4239 9789 4200 9829
4201 9830 4203 9829
TIME...MOT...LOC 0340Z 220DEG 39KT 4226 9830
HAIL...1.00IN
WIND...60MPH
$$
DEWALD2 follow-up statements
637
WWUS53 KOAX 160348
SVSOAX
Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
1048 PM CDT MON MAY 15 2017
NEC003-107-160415-
/O.CON.KOAX.SV.W.0065.000000T0000Z-170516T0415Z/
Antelope NE-Knox NE-
1048 PM CDT MON MAY 15 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT
FOR NORTHWESTERN ANTELOPE AND SOUTHWESTERN KNOX COUNTIES...
At 1048 PM CDT, a severe thunderstorm was located 7 miles southeast
of Orchard, or 29 miles southeast of O'neill, moving northeast at 45
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Clearwater, Orchard, Brunswick, Winnetoon, Royal, Ashfall Fossil Beds
State Historical Park and The Highway 14 And 59 Junction.
This includes the following highways...
Highway 275 IN Nebraska between mile markers 25 and 34.
Highway 20 IN Nebraska between mile markers 329 and 347.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4256 9831 4257 9797 4239 9789 4209 9820
4209 9829
TIME...MOT...LOC 0348Z 227DEG 39KT 4227 9813
HAIL...1.00IN
WIND...60MPH
$$
DEWALD573
WWUS53 KOAX 160358
SVSOAX
Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
1058 PM CDT MON MAY 15 2017
NEC003-107-160415-
/O.CON.KOAX.SV.W.0065.000000T0000Z-170516T0415Z/
Antelope NE-Knox NE-
1058 PM CDT MON MAY 15 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT
FOR NORTHWESTERN ANTELOPE AND SOUTHWESTERN KNOX COUNTIES...
At 1058 PM CDT, a severe thunderstorm was located 8 miles east of
Orchard, or 29 miles east of O'neill, moving northeast at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Orchard, Brunswick, Winnetoon, Royal, The Highway 14 And 59 Junction
and Ashfall Fossil Beds State Historical Park.
This includes the following highways...
Highway 275 IN Nebraska near mile marker 25.
Highway 20 IN Nebraska between mile markers 329 and 347.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4256 9831 4257 9797 4239 9789 4222 9807
4221 9829
TIME...MOT...LOC 0358Z 217DEG 37KT 4234 9808
HAIL...1.00IN
WIND...60MPH
$$
DEWALDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 6:34 PM CDT, 4 hours 7 minutes earlier.
Area forecast discussion, May 15, 6:34 PM CDT, 4 hours 7 minutes before
Area Forecast Discussion National Weather Service Omaha/Valley NE 634 PM CDT Mon May 15 2017 .SHORT TERM...(Tonight through Thursday) Issued at 320 PM CDT Mon May 15 2017 WV imagery this afternoon showing a deep longwave trof over the western CONUS with a closed off low/potent vort max currently digging southward through southern CA heading toward Baja. Meanwhile...surface low pressure was centered in eastern CO with attendant thermal boundary extending northeastward into south- central MN. Good moisture advection into the central Plains continues per VWPs showing anywhere from 20-30kts just off the deck. This, along with daytime heating has allowed quick environmental destabilization with MLCAPE ranging 1500-2500 J/kg over the region. Strong CAP though remains in place. For tonight...appears that another round of convection will develop this evening west of the CWA on the nose of strengthening low level jet. Both HRRR/RAP13 show a small cluster of thunderstorms initiating in western KS late this afternoon/early evening along axis of boundary layer theta-E convergence/steep mid-level lapse rates 8C/km. Activity is progged to push into the CWA then shortly before midnight. And at this point...it appears the brunt of activity will push across the northern CWA. Tuesday afternoon...western shortwave trof eventually bottoms out just south of the 4-corners region with leeside cyclogenesis ensuing. Both the NAM/GFS prog impressive thrust of gulf moisture into the central Plains culminating in PWS increasing to 1.75". Convection...once CINH weakens...will likely form on the edge of a dry line extending from north-central Neb to western KS and increase in areal coverage heading into the evening hours. With impressively steep lapse rates over top stout low level moisture...seems quite probable several storms will be large hail producers during the early evening hours. In addition...a heavy rain threat is on the table as well. Precipitation efficiency will be relatively high given deep warm cloud layer/strong low level inflow/high environmental moisture content coincident to 20-30 microbars of omega. Interestingly enough...both HIRES ARW/NMM show storms transitioning to a bowing line over the CWA toward mid evening. Lingering wrap around precip looks possible on Wednesday as the central Plains vort max pivots and lift through the CWA into the upper Midwest. .LONG TERM...(Thursday night through Monday) Issued at 320 PM CDT Mon May 15 2017 Precip chances continue Thursday afternoon through at least Saturday morning in association with a large and relatively slow moving system ejecting out of the central Rockies before lifting into the Dakotas then the upper Midwest. A cooler air mass is then progged to push southward into the region in the wake of the exiting system. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 628 PM CDT Mon May 15 2017 VFR conditions are indicated at all sites through the TAF cycle. That said, VCTS is mentioned at KOFK and KLNK as the potential for showers/storms skirts near both sites this evening. Should storms pass over either site, short-lived MVFR to IFR conditions are possible. Low-level wind shear potential follows later tonight into the early morning at KOFK and KLNK. Winds will increase at all sites in the mid-morning. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && SHORT TERM...DEE LONG TERM...DEE AVIATION...Mayes
Hazardous weather outlook, May 15, 4:25 PM CDT, 6 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 425 PM CDT Mon May 15 2017 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-161130- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 425 PM CDT Mon May 15 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...TONIGHT AND TUESDAY Thunderstorm chances will increase overnight as activity develops on the nose of a strengthening low level jet. A cluster of storms are expected to increase in areal coverage this evening in central Nebraska before shifting into mainly eastern Nebraska by late evening, continuing overnight. There is just a small chance of storms across southwest Iowa. A few of these storms may be accompanied by hail up to one inch and strong wind gusts in northeastern Nebraska. Severe storms will again be possible by Tuesday mid to late afternoon, especially across eastern Nebraska. Large hail and damaging winds, along with locally heavy rainfall can be expected with these storms. .DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH MONDAY Severe thunderstorm activity will likely persist through Tuesday night. Large hail and damaging winds are the main threats. In addition to this...a moisture rich environment will create favorable conditions for locally heavy rainfall during the overnight hours. Thunderstorms will be possible again Wednesday as well as Thursday evening. .SPOTTER INFORMATION STATEMENT... Spotter activation will probably not not be needed tonight, but may be needed Tuesday afternoon and night.
In the hours before
Special weather statement, May 15, 10:12 PM CDT, 29 minutes before
Special Weather Statement National Weather Service Omaha/Valley Nebraska 1012 PM CDT MON MAY 15 2017 NEZ050-065-078-160330- Seward NE-Butler NE-Saline NE- 1012 PM CDT MON MAY 15 2017 ...Significant Weather Advisory for SEWARD...NORTHERN SALINE AND BUTLER COUNTIES UNTIL 1030 PM CDT... At 1010 PM CDT, Doppler radar was tracking an outflow boundary from strong thunderstorms along a line extending from 3 miles north of Osceola to 4 miles south of Utica to near Milligan. Movement was east at 50 mph. Winds in excess of 40 to 45 mph will be possible with this outflow boundary. Locations impacted include... Seward, Crete, David City, Milford, Friend, Utica, Dorchester, Bellwood, Beaver Crossing, Rising City, Brainard, Staplehurst, Garland, Dwight, Bee, Ulysses, Goehner, Cordova, Octavia and Bruno. This includes the following highways... Highway 92 IN Nebraska between mile markers 409 and 430. Interstate 80 IN Nebraska between mile markers 366 and 385. LAT...LON 4055 9737 4135 9737 4139 9692 4060 9695 TIME...MOT...LOC 0310Z 255DEG 50KT 4122 9756 4084 9737 4054 9740 DEWALD
Special weather statement, May 15, 10:25 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
1025 PM CDT MON MAY 15 2017
NEZ016-030-160400-
Boone NE-Antelope NE-
1025 PM CDT MON MAY 15 2017
...Significant Weather Advisory for SOUTHWESTERN ANTELOPE AND
NORTHWESTERN BOONE COUNTIES UNTIL 1100 PM CDT...
At 1025 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles east of Bartlett, or 38 miles northeast of Ord, moving
northeast at 40 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Neligh, Elgin and Clearwater.
This includes Highway 275 IN Nebraska between mile markers 31 and 41.
LAT...LON 4227 9818 4214 9798 4195 9797 4180 9829
4210 9830
TIME...MOT...LOC 0325Z 233DEG 35KT 4192 9833
DEWALDThe office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 10:12 PM CDT | Special Weather Statement | OAX | Butler, Seward | 18 min |
| May 15, 10:25 PM CDT | Special Weather Statement | OAX | Antelope | 35 min |
| May 15, 10:43 PM CDT | Special Weather Statement | OAX | Madison | 32 min |
| May 15, 10:58 PM CDT | Special Weather Statement | OAX | Madison | 32 min |
| May 15, 11:04 PM CDT | Special Weather Statement | OAX | Platte | 41 min |
| May 15, 11:11 PM CDT | Severe Thunderstorm Warning | OAX | Madison, Stanton, Wayne | 34 min |
| May 15, 11:16 PM CDT | Severe Thunderstorm Warning | OAX | Knox | 44 min |
| May 15, 11:27 PM CDT | Special Weather Statement | OAX | Antelope, Boone, Madison, Pierce, Platte | 48 min |
| May 15, 11:30 PM CDT | Special Weather Statement | OAX | Cuming | 30 min |
| May 15, 11:40 PM CDT | Special Weather Statement | OAX | Wayne | 50 min |
| May 15, 11:47 PM CDT | Special Weather Statement | OAX | Butler, Saline, Seward | 43 min |
| May 16, 12:05 AM CDT | Special Weather Statement | OAX | Thurston | 40 min |
| May 16, 4:46 PM CDT | Special Weather Statement | OAX | Seward | 14 min |
| May 16, 4:52 PM CDT | Severe Thunderstorm Warning | OAX | Butler, Lancaster, Saline, Saunders, Seward | 38 min |
| May 16, 5:19 PM CDT | Severe Thunderstorm Warning | OAX | Saunders | 41 min |
| May 16, 5:26 PM CDT | Severe Thunderstorm Warning | OAX | Lancaster, Seward | 34 min |
| May 16, 5:35 PM CDT | Severe Thunderstorm Warning | OAX | Dodge, Douglas, Saunders, Washington | 40 min |
| May 16, 5:53 PM CDT | Severe Thunderstorm Warning | OAX | Cass, Dodge, Douglas, Lancaster, Sarpy, Saunders and 1 more | 52 min |
| May 16, 6:15 PM CDT | Severe Thunderstorm Warning | OAX | Burt, Dodge, Washington | 45 min |
| May 16, 6:18 PM CDT | Severe Thunderstorm Warning | OAX | Cass, Douglas, Sarpy, Washington | 42 min |
| May 16, 6:37 PM CDT | Severe Thunderstorm Warning | OAX | Burt, Washington | 38 min |
| May 16, 6:54 PM CDT | Severe Thunderstorm Warning | OAX | Cass, Otoe | 36 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.